AF Association
14,345 members17,312 posts

Post Ablation AF Episodes, early days but should they be lasting so long?

I had an ablation 3 weeks ago and had a 6 hour AF episode after 2 weeks. I woke up early this morning (3 weeks later) in AF and so far it has lasted 7 hours with no sign of my 150bpm heart rate dropping with the accompanying breathlessness, strange pressure at the top of my stomach and in my throat and neck and feeling sick.

I know to expect a few flutters etc, but has anyone else had such prolonged episodes?

Thanks

22 Replies
oldestnewest

I know it's a bit worrying, but it isn't unusual Octavia, but it might be worth contacting your EP or Arrhythmia nurse to see if a pill in the pocket option could be considered to help a more speedy return into sinus rhythm

2 likes
Reply

Thank you Flapjack, that’s a good idea. I couldn’t call today as they are not there. I have reverted now but it took 8 hours. I am worried I am worse now than before the ablation.

I guess everyone is different. I am back at work and worried I will need more time off if this keeps happening and sympathy is running out a bit!

Octavia

Reply

Difficult I know, but working is probably not helping, particularly if you are in a stressful environment. Shame we cannot wave a magic wand and whisk you off to somewhere warm and sunny....😎

1 like
Reply

That would be lovely ! 🌞😀

1 like
Reply

I was very similar after my ablation. Episodes of AF seemed more frequent and lasted longer, but they did subside within about 3 or 4 weeks. My EP put me on a pill in the pocket ( Flecainide in my case) and it put me back in sinus rhythm within a couple of hours. Eventually he decided I should have a small permanent daily dose of Flecainide and nearly 3 years on I have had just a couple of short AF experiences. It won't suit everyone,and it felt a but disappointing at first to still be taking medication, but if it works then it's a small compromise. . I also had the strange feeling in the throat and symptoms of indigestion. You feel constantly on the edge of AF which feels very unpleasant. These side effects of ablation are not always mentioned by the doctors and you can feel it's unique to you. Believe me, it will get better and quite soon. I was prescribed a simple indigestion remedy to help, but that depends on how your own doctors see things. Eating smaller portions and stomach friendly foods helped me ( and my waistline!) get through.

Reply

Thanks Bob,

I wasn’t given much advice about what I would feel afterwards except a “few flutters” is normal. I never had episodes this close together and also never had the indigestion feeling so it has been quite frightening. I am on bisoprolol but the EP told me to reduce my dose to a quarter of what it was. No one mentioned flecainide. I understand theAF might happen but I didn’t expect a few flutters to mean 8 hours. I will take your advice about eating/food, anything that may help! Fingers crossed Imfollow your pattern and get more infrequent.

Thanks again for the info,

Octavia

Reply

Just to confirm. I was on both Bisoprolol and Flecainide before my ablation and my EP stopped both to see if everything had worked. He quickly re introduced them, intially as a pip, and eventually permanently as my AF didn't completely leave me even after the first few months. However, both drugs had done little to help me leading up to the ablation, but have been far more effective post ablation, as if my clock has been reset back a few years. Returning to those first few weeks, I was convinced the ablation hadn't worked, and maybe had made me worse. I had episodes as much as 12 hours at a time in the early weeks. Anything could set me off, even eating a mouthfull of food. The feelings of discomfort in the throat and chest had me convinced I had an ulcer or worse but nothing found. I really do feel it is a bi product of the procedure, but as no one had mentioned it beforehand I was obviously quite worried. Of course do get yourself checked out if you're concerned, but I honestly believe you will feel better soon. Best of luck

Reply

Perhaps things are not as bad as I think, 12 hours must have been very difficult to deal with. I will talk to the doctor about how I can deal with things.

Thanks for your reply, you obviously had a tough time it has been very comforting to me to know I am not unusual and you have found a way through.

Octavia

Reply

What is the dosage of the permanent daily dose of Flecainide that you have been taking for three years? My EP said that if I stay in sinus for a year, I can come off the flecainide.

Reply

In my case it is 50mg daily which is quite a small dose. I have been AF free for more than a year, but my EP felt that if a daily dose worked better for me than taking it as a PIP then I should stay on it as a "preventative" measure. I had actually been taking Flecainide for more than 20 years (!) before my ablation without any side effects, so that's probably why he has left me on it.

Reply

Don’t think these early experiences have much effect on long term outcomes - PIP may well be a good idea until at least you heart heals - there is not enough information given about post ablation - too much simple procedure home next day stuff - often true but it can be a hard journey for a number of months until the heart heals

2 likes
Reply

I guess my expectations of the ablation are quite high, I kept ending up in hospital (every 2 months roughly) and desperately wanted that to stop. I will try to think a bit more long term and remember my heart is still healing.

Thanks for your help,

Octavia

Reply

Good Morning. I am also post ablation, (4 weeks) I would be interested in knowing if you are taking rythm control drugs? With my first ablation they were reduced immediately, with this one I have remained on them. I am getting the very odd episode of AF which has only lasted about 5 mins. Which isn't really a problem.

Reply

I am only on bisoprolol ( and warfarin) I think that is a beta blocker rather than rhythm control.

How is your recovery going? Have you had many flutters or occurrences of AF?

Octavia

Reply

I’m about 5 weeks out from 2nd ablation. After first one, they kept me on flecainide, toprol and eliquis for a few months and I felt wonderful. Probably overid it, since I felt great. After latest one, I’m just on eliquis and have had some short runs of fast heart rate and fluttering. And I’m trying to take it a lot more easy this time. Though of course the doc said I’d be fine to resume all normal activity after 10days! Ha! Sorry you’re having a rough time octavio80. Hang in there!

Reply

Hi lovetogarden,

How did you know you needed a second ablation, especially if you felt so well after the first?

Thanks, Octavia

Reply

Hi - I felt great for the few months I was on all the meds and for a while afterwards. Then the afib started creeping back in. After a year of that, the doc decided to do another ablation. Hope you're starting to feel better?

Reply

I am feeling a bit better, no more big episodes so far but I think it is due to putting my bisprolol back up rather than thr AF subsiding. I will give it a week or two then begin reducing again very slowly.

My work has also put me on part time hours for a few weeks which I hope will help.

So far so good!

Thanks, Octavia

1 like
Reply

Hello Octavia80. You are not alone as Bob56 has proved. But you asked if anyone else had AF episodes as long as yours after an ablation. After my first ablation I had one lasting 10 days! I was prescribed extra bisoprolol and Flecainide. Things quietened down a bit for a while but the AF returned and was persistent. After my second ablation for the first 4 months I had many episodes (one of 5 days). But after that I've had 3 months AF free. It's been wonderful and I hope it lasts! So don't give up hope. The first few months can be difficult. The heart muscle is irritated (according to my lovely nurse). It will help if you can take life a bit easy. Doctors tell you that you can get back to work and normal activity etc. That may be true for some people. It wasn't for me. I think it's part of this wretched condition that you're always wondering.....take care and good luck!

Reply

Hi Janet,

It sounds like you went through a lot to get to where you are now but glad you have had some respite from AF. Hopefully it has gone for good. Everyone seems to be having a different experience.

I am back at work so taking it easy is difficult. I have had another episode since posting this question but it was much worse than the others, i had double vision, dizziness and couldn’t hear anything as well as the terrible feeling of chest tightness, indigestion and weakness all over. I honestly thought my time was up. I am very frightened of this happening again but the arrhythmia nurse said she didn’t recognise the symptoms.

Oh well, will just have to wait and see what happens but it is very comforting to hear of everyone else’s experiences.

How/ when did they decide that you needed a 2nd ablation? There doesn’t seem to be much information around on this.

Thanks,

Octavia

Reply

I had my ablation about 18 months ago and had my first week totally AF and ectopic free last week great feeling

Reply

That’s great! I hope it keeps up especially after such a long time.

Something for me to aim for🙂

1 like
Reply

You may also like...